Alert archive / Michigan / River Flood Warnings in 2013
River Flood Warning 32, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this river flood warning at Apr 17, 2013, 9:38 PM EDT for Osceola County, Michigan. It took effect at Apr 18, 2013, 9:14 PM EDT. It was in force for 4 days.
The area
The counties it named.
The facts
- Issued
- Apr 17, 2013, 9:38 PM EDT (01:38 UTC)
- In effect from
- Apr 18, 2013, 9:14 PM EDT
- Expired
- Apr 22, 2013, 9:10 PM EDT
- In force
- 4 days
- Issued by
- NWS Grand Rapids, MI
- Flood severity
- Moderate
County Osceola County, MI
The radar
The NCL Michigan radar (KAPX), 113 km from the middle of the area, began a volume at 01:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Muskegon River at Evart (EVRM4).
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 13 ft
- Major stage
- 14 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04121500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this river flood warning went out at Apr 17, 8:04 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Apr 17, 8:04 PM EDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
804 PM EDT WED APR 17 2013
.SYNOPSIS...
ISSUED AT 349 PM EDT WED APR 17 2013
A WARM FRONT WILL PUSH NORTH ACROSS SOUTHWEST LOWER MICHIGAN
TONIGHT BRINGING SHOWERS AND THUNDERSTORMS TO THE ENTIRE AREA. AS
A COLD FRONT PUSHES TOWARD LOWER MICHIGAN THURSDAY SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE DAY WITH THE THREAT OF
ISOLATED SEVERE STORMS NEAR AND SOUTH OF INTERSTATE 94 IN THE
AFTERNOON AND EARLY EVENING. AS THE COLD FRONT MOVES THROUGH WITH
A SURFACE WAVE ON IT THURSDAY EVENING EXPECT VERY HEAVY RAINFALL
WITH THE THUNDERSTORMS. SOME FLOODING IS POSSIBLE.
BEHIND THE COLD FRONT FRIDAY TEMPERATURES WILL HOLD STEADY OR FALL
CHANGING RAIN SHOWERS TO SNOW SHOWERS BY EVENING. SNOW SHOWERS
WILL END BY SATURDAY MORNING. EXPECT COOLER WEATHER OVER THE
WEEKEND.
&&
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 349 PM EDT WED APR 17 2013
THE MAIN ISSUES ARE THE THREAT OF THUNDERSTORMS AND HEAVY RAINFALL.
TIMING OF THE SEVERE STORMS IS ONE OF PRIMARY ISSUES AS IS THE
TIMING OF THE HEAVIEST RAINFALL.
THE AREA OF SHOWERS AND THUNDERSTORMS MOVING INTO SOUTHWEST
MICHIGAN IS ASSOCIATED WITH THE WARM FRONT PUSHING NORTH THROUGH
THE AREA. AS THE WARM FRONT MOVES NORTHWARD OVERNIGHT SO WILL THE
AREA OF CONVECTION'S ASSOCIATED WITH IT. THE LOW LEVEL JET AND
GREATEST ELEVATED CAPE (INSATIABILITY) COMES IN AFTER MIDNIGHT. WITH
THE CAPE ELEVATED BY A STRONG FRONTAL INVERSION I DO NOT SEE MUCH
OF A SEVERE WEATHER THREAT. BY THEN I EXPECT MOST OF THE STORMS
TO BE NEAR AND NORTH OF INTERSTATE 96. THE NORTHWEST CWA COULD SEE
AROUND AN INCH OF RAIN OVERNIGHT. THAT IS WHERE RAINFALL SHOULD BE
HEAVIEST OVERNIGHT.
THE PHASING OF THE NORTHERN AND STREAM WAVE WITH THE SOUTHERN
STREAM SYSTEM THURSDAY AFTERNOON IS WHEN THE STORM SHOULD
STRENGTHEN SIGNIFICANTLY. THIS WILL LEAD TO VERY STRONG SYNOPTIC
SCALE WINDS... IF THERE WERE ENOUGH SUNSHINE WE WOULD NEED A WIND
ADVISORY AS THERE IS 50 KNOTS BELOW 1000 FT IN THE BUFKIT PROFILES
THURSDAY AFTERNOON. GIVEN THE RISK OF FLOODING AND SEVERE STORMS I
DECIDED TO HOLD OFF ON THE WIND ADVISORY AT THIS POINT.
AS FOR THE SEVERS STORM THREAT... WITH THE FRONT TO OUR WEST AND
LOW LEVEL JET WEST OF AREA INTO THE LATE AFTERNOON IT MEANS
SOUTHWEST MICHIGAN WILL BE IN THE WARM SECTOR OF THE STORM. THE
SOUTHEAST CWA WILL SEE THE MOST SUNSHINE AND HAVE THE GREATEST INSTABILITY.
A 60 KNOT LOW LEVEL JET DEVELOPS OVER SOUTHWEST MICHIGAN THURSDAY
AFTERNOON AND STRENGTHENS TO 70 KNOTS OVER LAKE HURON BY EARLY
FRIDAY MORNING. I WOULD EXPECT THE GREATEST THREAT FOR SEVERE
STORMS WILL BE SO OF A LINE FROM AZO TO LANSING AFTER 3 PM.
THE HEAVIEST RAINFALL WILL BE WITH WAVE ON THE SLOW MOVING COLD
FRONT THURSDAY EVENING. IT THEN WE SHOULD EXPECT 1 TO 2 INCHES OF
RAIN FROM TRAINING THUNDERSTORMS. THIS ACTIVITY WILL SLOWLY MOVE
EAST OVERNIGHT EXITING THE CWA AFTER MIDNIGHT.
BEHIND THIS VERY STRONG WINDS ARE EXPECTED WE MAY WELL NEED HIGH
WIND ADVISORY OR POSSIBLY EVEN A WARNING AS GUSTS TO AT LEAST 50
KNOTS ARE POSSIBLE FRIDAY DURING THE DAY. COLDER AIR COMES IN WITH
DEEP ENOUGH MOISTURE FOR SHOWERS SO EXPECT MORE RAINFALL FRIDAY
BUT THIS SHOULD BE LIGHT COMPARED TO THURSDAY AND THURSDAY NIGHT.
BY LATE FRIDAY AFTERNOON IT SHOULD BE COLD ENOUGH TO CHANGE THE
RAIN TO SNOW SHOWERS BUT DO NOT EXPECT MUCH ACCUMULATION AS AIR
TEMPERATURES WILL MOSTLY BE ABOVE FREEZING.
.LONG TERM...(SATURDAY THROUGH WEDNESDAY)
ISSUED AT 349 PM EDT WED APR 17 2013
THE LONG TERM SHOULD BE MUCH MORE QUIET THAN THE SHORT TERM.
TEMPERATURES WILL REMAIN BELOW NORMAL THROUGH THE PERIOD. SATURDAY
WILL BE THE COLDEST DAY WITH HIGHS IN THE UPPER 30S/MID 40S. DRY WC
IS EXPECTED OVER THE WEEKEND WITH SOME SUNSHINE DUE TO HIGH PRESSURE
OVER THE GREAT LAKES.
CLOUDS WILL BE ON THE INCREASE SUNDAY NIGHT WITH SHOWERS POSSIBLE
MONDAY AS A COLD FRONT MOVES TOWARD THE CWA. BOTH THE GFS AND ECMWF
DEVELOP WAVES ON THE FRONT WHICH RESULT IN RAIN MOVING INTO THE CWA.
HOWEVER GFS IS ABOUT A DAY QUICKER IN MOVING THE RAIN INTO LOWER
MICHIGAN. CONFIDENCE USN/T HIGH REGARDING THE TIMING OF THE RAIN.
WHAT SEEMS MORE CLEAR THOUGH IS THAT THE RAIN WILL TAKE A WHILE TO
MOVE THROUGH...AS IS FREQUENTLY THE CASE WHEN LOW PRESSURE MOVES
ALONG A FRONTAL BOUNDARY.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 803 PM EDT WED APR 17 2013
MVFR TO IFR CIGS/VSBYS ARE EXPECTED MUCH OF TONIGHT WITH ROUNDS OF
SHOWERS AND TSTMS IMPACTING THE AREA. SOME SFC WIND GUSTS TO 30-40
KNOTS OUT OF THE EAST MAY OCCUR OVER THE NEXT FEW HOURS.
WHILE MVFR CIGS/VSBYS SHOULD CONTINUE AT MKG AND GRR ON
THURSDAY... FLIGHT CONDITIONS ARE EXPECTED TO IMPROVE TO VFR SOUTH
AND EAST OF GRR. HOWEVER THE SFC WINDS WILL BECOME QUITE STRONG
OUT OF THE SOUTH ON THURSDAY... WITH GUSTS TO 40KTS POSSIBLE IN
THE AFTERNOON.
IT APPEARS THAT THE PRIMARY SVR WEATHER THREAT ON THURSDAY SHOULD
HOLD OFF UNTIL LATE IN THE DAY OR EVEN AFTER 00Z.
&&
.MARINE...
ISSUED AT 349 PM EDT WED APR 17 2013
A SMALL CRAFT ADVISORY IS LIKELY FOR THURSDAY THEN A GALE WARNING
MAY BE NEEDED FOR FRIDAY.
&&
.HYDROLOGY...
ISSUED AT 349 PM EDT WED APR 17 2013
THE THREAT FOR SIGNIFICANT FLOODING REMAINS. THE HEAVIEST RAINFALL
IS EXPECTED TO BE LATE THURSDAY AFTERNOON INTO THURSDAY EVENING
WHEN 1 TO 2 INCHES OF RAIN IS EXPECTED. GIVEN MANY RIVERS ARE HIGH
ALREADY... AND THE GROUND IS SATURATED... THIS SORT OF RAINFALL
WOULD CAUSE SIGNIFICANT FLOODING PROBLEMS. SO THE FLOOD WATCH IS
CONTINUED.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH THROUGH FRIDAY MORNING FOR MIZ037>040-043>046-
050>052-056>059-064>067-071>074.
LM...GALE WARNING FROM 8 AM THURSDAY TO 8 PM EDT FRIDAY FOR
LMZ844>849.
&&
SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...93
AVIATION...MEADE
HYDROLOGY...WDM
MARINE...WDMHazardous weather outlook, Apr 17, 4:26 PM EDT, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 426 PM EDT WED APR 17 2013 MIZ037>040-043>046-050>052-056>059-064>067-071>074-182030- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 426 PM EDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED TONIGHT BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. LOCALLY HEAVY RAIN...SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH THE STRONGER STORMS. AN ISOLATED STORM MAY HAVE LOCALLY DAMAGING WINDS INTO LATE THIS EVENING. THE LOCALLY HEAVY RAIN MAY RESULT IN URBAN AND SMALL STREAM FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED THURSDAY AFTERNOON AND EVENING. THE MAIN THREAT WILL BE DAMAGING WINDS AND HAIL. ISOLATED TORNADOES ARE ALSO POSSIBLE. THE STRONGEST STORMS ARE EXPECTED TO BE NEAR AND SOUTH OF INTESTATE 94 DURING THE AFTERNOON INTO THE EARLY EVENING. HEAVY RAINS THURSDAY AND THURSDAY NIGHT COULD BRING MORE FLOODING THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY OR THURSDAY NIGHT. LMZ844>849-182030- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 426 PM EDT WED APR 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TONIGHT THUNDERSTORMS ARE EXPECTED THROUGH THE NIGHT SOME MAY HAVE FREQUENT CLOUD TO WATER LIGHTNING... GUSTY WINDS THAT WILL INCREASE WAVE HEIGHTS AND VERY RAIN SIGNIFICANTLY LOWER VISIBILITIES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WINDS WILL INCREASE TO GALE FORCE THURSDAY CONTINUE THROUGH FRIDAY. THIS WILL RESULT IN HAZARDOUS CONDITIONS FOR SMALL CRAFT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THURSDAY OR THURSDAY NIGHT. WDM
In the hours before
Local storm report, Apr 17, 8:06 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
806 PM EDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HEAVY RAIN ST. JOHNS 43.00N 84.56W
04/17/2013 M1.00 INCH CLINTON MI TRAINED SPOTTER
RAINFALL TOTAL FROM 430 PM TO 745 PM
&&
JMAPLESLocal storm report, Apr 17, 8:08 PM EDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
808 PM EDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM NON-TSTM WND GST GERALD R FORD ARPT 42.89N 85.53W
04/17/2013 E47 MPH KENT MI ASOS
&&
JMAPLESLocal storm report, Apr 17, 8:14 PM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
814 PM EDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM NON-TSTM WND GST 3 S HOLLAND 42.74N 86.10W
04/17/2013 M43 MPH ALLEGAN MI ASOS
&&
JMAPLESLocal storm report, Apr 17, 8:42 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
842 PM EDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HEAVY RAIN JAMESTOWN 42.83N 85.84W
04/17/2013 M1.38 INCH OTTAWA MI TRAINED SPOTTER
TOTAL RAINFALL THROUGH 830PM
&&
JMAPLESLocal storm report, Apr 17, 8:46 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
846 PM EDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM FLOOD 1 S EAST GRAND RAPIDS 42.93N 85.61W
04/17/2013 KENT MI TRAINED SPOTTER
STANDING WATER AT INTERSECTION OF BRETON AND BURTON
0825 PM FLOOD 3 S GRAND RAPIDS 42.92N 85.67W
04/17/2013 KENT MI BROADCAST MEDIA
STANDING WATER AT INTERSECTION OF DIVISION AND 28TH
&&
JMAPLESLocal storm report, Apr 17, 8:50 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
850 PM EDT WED APR 17 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FLOOD BATTLE CREEK 42.32N 85.19W
04/17/2013 CALHOUN MI PUBLIC
MINOR STREET FLOODING REPORTED NEAR INTERSECTION OF
COLUMBIA AND PAWNEE
&&
JMAPLESThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 17, 9:38 PM EDT | River Flood Warning | GRR | Ionia | 6 days |
| Apr 17, 9:38 PM EDT | River Flood Warning | GRR | Kent | 8 days |
| Apr 17, 9:38 PM EDT | River Flood Warning | GRR | Kent | 7 days |
| Apr 17, 9:38 PM EDT | River Flood Warning | GRR | Kent | 8 days |
| Apr 17, 9:38 PM EDT | River Flood Warning | GRR | Ionia | 62 hr |
| Apr 17, 9:38 PM EDT | River Flood Warning | GRR | Barry | 6 days |
| Apr 17, 9:38 PM EDT | River Flood Warning | GRR | Kent | 6 days |
| Apr 17, 9:38 PM EDT | River Flood Warning | GRR | Kent | 4 days |
| Apr 17, 9:38 PM EDT | River Flood Warning | GRR | Mason | 55 hr |
| Apr 17, 9:38 PM EDT | River Flood Warning | GRR | Gratiot | 5 days |
| Apr 17, 9:38 PM EDT | River Flood Warning | GRR | Ingham | 5 days |
| Apr 17, 9:38 PM EDT | River Flood Warning | GRR | Clinton | 62 hr |
| Apr 17, 9:38 PM EDT | River Flood Warning | GRR | Allegan | 4 days |
| Apr 17, 9:38 PM EDT | River Flood Warning | GRR | Kalamazoo | 72 hr |
| Apr 17, 9:38 PM EDT | River Flood Warning | GRR | Muskegon | 48 hr |
| Apr 17, 9:38 PM EDT | River Flood Warning | GRR | Mecosta | 24 hr |
| Apr 17, 9:55 PM EDT | River Flood Advisory | GRR | Ingham | 48 hr |
| Apr 17, 9:55 PM EDT | River Flood Advisory | GRR | Ingham | 5 days |
| Apr 17, 9:55 PM EDT | River Flood Advisory | GRR | Calhoun | 6 days |
| Apr 17, 9:55 PM EDT | River Flood Advisory | GRR | Ingham | 38 hr |
| Apr 18, 12:54 AM EDT | Special Weather Statement | GRR | Allegan, Barry, Kalamazoo, Van Buren | 96 min |
| Apr 18, 1:12 AM EDT | Areal Flood Advisory | GRR | Kalamazoo, Van Buren | 6 hr |
| Apr 18, 3:59 AM EDT | Areal Flood Advisory | GRR | Allegan | 6 hr |
| Apr 18, 4:50 AM EDT | Areal Flood Advisory | GRR | Ionia, Kent | 6 hr |
| Apr 18, 5:11 AM EDT | Areal Flood Warning | GRR | Allegan, Barry, Ionia, Kent, Montcalm, Ottawa and 1 more | 3 days |
| Apr 18, 5:38 AM EDT | Areal Flood Warning | GRR | Clinton, Gratiot | 3 days |
| Apr 18, 7:17 AM EDT | Special Weather Statement | GRR | Clinton, Gratiot, Ionia, Montcalm | 58 min |
| Apr 18, 7:34 AM EDT | Areal Flood Advisory | GRR | Isabella, Mecosta, Muskegon, Newaygo | 3 days |
| Apr 18, 9:05 AM EDT | Special Marine Warning | GRR | 85 min | |
| Apr 18, 10:01 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Muskegon, Ottawa | 59 min |
| Apr 18, 10:41 AM EDT | Special Marine Warning | GRR | 49 min | |
| Apr 18, 10:52 AM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 53 min |
| Apr 18, 11:08 AM EDT | Special Marine Warning | GRR | 37 min | |
| Apr 18, 11:12 AM EDT | Severe Thunderstorm Warning | GRR | Ottawa | 48 min |
| Apr 18, 12:38 PM EDT | River Flood Warning | GRR | Jackson | 24 hr |
| Apr 18, 1:05 PM EDT | River Flood Advisory | GRR | Eaton | 3 days |
| Apr 18, 1:05 PM EDT | River Flood Advisory | GRR | Ionia | 47 hr |
| Apr 18, 1:05 PM EDT | River Flood Advisory | GRR | Kalamazoo | 9 hr |
| Apr 18, 1:19 PM EDT | Special Weather Statement | GRR | Jackson | 26 min |
| Apr 18, 2:44 PM EDT | Marine Dense Fog Advisory | GRR | 7 hr | |
| Apr 18, 3:18 PM EDT | Wind Advisory | GRR | Allegan, Barry, Calhoun, Clare, Clinton, Eaton and 17 more | 29 hr |
Nearby
River Flood Warnings in Michigan, 2013Every river flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.